ACE Inhibitor Side Effects

By , MD, PhD

Tens of millions of people are estimated to take ACE inhibitors worldwide. This class of drug acts by slowing the activity of angiotensin converting enzyme (ACE) which converts angiotensin I into angiotensin II in the blood. The resulting angiotensin II causes contraction of the muscles surrounding blood vessels, effectively narrowing vessels and increasing blood pressure (hypertension).

ACE inhibitors counteract this by decreasing the production of angiotensin II, causing blood vessel dilation so that blood pressure is reduced. They are used in the treatment of hypertension and for the provision of cardiovascular and renal protection in patients suffering from heart failure, and chronic kidney disease respectively.

Common ACE inhibitors include:

  • Captopril (this was the first marketed ACE inhibitor)
  • Benzapril
  • Enalapril
  • Fosinopril
  • Lisinopril

ACE inhibitors are commonly prescribed as required because, as an overall drug class, they are generally well tolerated. However, as is the case with any drug, there are still side effects associated with the use of ACE inhibitors; these include:

  • Dry, irritating cough – this has been thought to occur because the medication induces the accumulation of inflammatory compounds (bradykinin and substance P). It occurs in 1 in 10 patients and can take 8 - 12 weeks to disappear once medication is stopped. If one ACE inhibitor causes such a cough then it’s likely that others will also.
  • Lightheadedness and dizziness - this may result if blood pressure becomes too low (hypotension) especially in heart failure patients. As ACE inhibitors reduce blood pressure only modestly in most patients, this is not a major problem, particularly if the initial dose is low.
  • Elevated blood-potassium level (hyperkalemia) – the medication decreases angiotensin II and, following that, aldosterone levels. Aldosterone is responsible for upregulating the excretion of potassium; therefore ACE inhibitors ultimately promote potassium retention. People suffering from diabetes and renal problems show an increased risk of hyperkalemia, therefore ACE inhibitors are not recommended. Symptoms of this can vary widely from weakness, confusion and muscle cramps, to dangerous cardiovascular effects such as heart palpitation and cardiac arrhythmias.
  • Angioedema – this is one of the most dangerous symptoms and occurs in 0.1-0.2% of patients. It is characterized by airway swelling and obstruction due to the accumulation of fluid (and bradykinin); the areas affected determine the severity of this. For example, temporary swelling of the lips, tongue, or mouth might present as a mild form. On the other hand, when the upper airway and larynx are affected, serious cases of acute respiratory distress may result likely due to asphyxiation. This symptom most commonly occurs more than 6 months after the start of ACE inhibitor treatment but stopping ACE inhibitor will usually resolve this.  
  • Metallic taste or decreased ability to taste – a metallic taste is most frequently associated with captopril due to a sulfhydryl moiety. Both effects tend to disappear during prolonged use of the medication.
  • Functional renal insufficiency – this is most likely in patients with severe bilateral renal artery stenosis because ACE inhibitors inhibit efferent renal arteriolar vasoconstriction which then lowers the glomerular filtration rate (an indicator of renal function). Fortunately, this is almost always reversible after discontinuation of the drug.
  • Vomiting and diarrhea - If severe, this may lead to dehydration, which can lead to low blood pressure (hypotension).
  • Dizziness – this appears to be strongest following the first dose of the drug.
  • Fatigue
  • Headaches
  • Fainting
  • Weakness
  • Sexual dysfunction


Further Reading

Last Updated: Oct 19, 2015

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment